Wrinkle fillers ‘can give arthritis’

Wrinkle fillers 'can give you arthritis' doctors warn

Filler injections used to get rid of wrinkles could cause severe allergic reactions, doctors have warned.

Scientists have found the implants used to combat wrinkles left some women with recurrent side effects.

A new report has cast doubt over the safety of ‘polyalkylimide implant gels’, or facial fillers as they are commonly known. It states that women who have the implants should be aware of delayed adverse reactions, more than a year after the injections.

Of the 25 patients who were analysed, side effects included swelling, hardening of the area, lumps around the injection entry points, fever, arthritis and dry eyes or mouth.

One plastic surgeon, Nigel Mercer, said many cosmetic surgeons were aware of the problems of using permanent implants as fillers for wrinkles.

He said: ‘They have a poor history of causing problems in facial tissue including red lumps that can only be removed surgically which leaves scarring.

‘They may be used in some circumstances, but need to be injected deep beneath the skin’s surface.’

Reading now

Popular